Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 15, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 17, 2001, 2:54 PM EDT for Fleming County, Kentucky. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 17, 2001, 2:54 PM EDT (18:54 UTC)
- Expired
- May 17, 2001, 3:15 PM EDT
- In force
- 21 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Fleming County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:05 PM EDT | Hail 0.75 | Ewing, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 171854 SVRJKL KYC069-171915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 254 PM EDT THU MAY 17 2001 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLEMING COUNTY * UNTIL 315 PM EDT * AT 254 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER COWAN... OR ABOUT 9 MILES SOUTHWEST OF FLEMINGSBURG...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MPH. WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOU WRIST. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3845 8391 3828 8389 3829 8338 3851 8340 $$ LEWIS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:35 PM EDT, 19 minutes earlier.
Area forecast discussion, May 17, 2:35 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 235 PM EDT THU MAY 17 2001 18Z SFC ANALYSIS SHOWS A COUPLE OF MESO LOWS NEAR KENTUCKY...THE CLOSEST ONE IS NEAR CVG AND ASSOCIATED WITH AN EARLIER MCS AND IS HELPING TO SUSTAIN THE THUNDERSTORMS THERE NOW. THE SECOND ONE IS NEAR PAH AND WILL MOVE EAST TONIGHT BRINGING THE BEST CHANCE OF RAIN IN AWHILE TO THE ENTIRE CWA LATER OVERNIGHT AND SATURDAY. THE MODELS ARE IN BETTER AGREEMENT IN THE SHORT-RANGE NOW THAT THE OUTLIERS AVN HAS BACKED OFF ITS QUICK MOVING SOLUTION FOR THE SOUTHERN PLAINS MCV. THEY ALL ARE SIMILAR IN MOVING THIS SHORT-WAVE THROUGH EAST KENTUCKY ON SATURDAY. FOLLOWING THAT THE PATTERN BECOMES MORE SYNOPTIC-LY SIGNIFICANT WITH A MONSTER RIDGE OVER THE PACIFIC COAST ALL THE WAY UP TO ALASKA. THIS ALLOWS A SHORTWAVE TO STRENGTHEN OVER THE NORTHERN PLAINS AND SPIN INTO A CLOSED LOW OVER THE UPPER MIDWEST EARLY IN THE WEEK. THIS WILL SLIDE SOUTHEAST INTO AN VERY UNSEASONABLE DEEP CUT-OFF LOW OVER THE GREAT LAKES AND OHIO VALLEY. AT THE SFC...EXPECT TO SEE ANOTHER MCS DEVELOP THIS EVENING AFFECTING OUR NORTHERN COUNTIES. AS THE MCV GENERATED SFC LOW APPROACHES LATER TONIGHT THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS CWA-WIDE INTO SATURDAY MORNING. GIVEN OUR HIGH PWS...DIFFLUENT THICKNESS...AND THETA E RIDGING THERE WILL BE A CHANCE FOR HEAVY RAIN...GUSTY WINDS AND HAIL WITH THE ORGANIZED CONVECTION. LATER SATURDAY THE LOW SLIDES PAST TAKING ITS CLOUD AND PRECIPITATION SHIELD WITH IT. IN STRIKING CONTRAST TO THE AVN/S PREVIOUS RUNS...IT HANGS ON TO PRECIPITATION INTO SUNDAY OVER OUR MOUNTAINS. PREFER THE ETA SOLUTION HERE DRYING US OUT ON SUNDAY. THE NEXT SYSTEM THEN APPROACHES LATER MONDAY WITH THE COLD FRONT FROM THE PLAINS UPPER LOW. THIS COULD BE INTERESTING AS COLDER AIR MOVES IN ALOFT. IN THE EXTENDED...THE CLOSED UPPER LOW CONTINUES TO DROP TOWARD THE OHIO VALLEY BEFORE BECOMING CUT OFF TOWARD THE END OF NEXT WEEK. WILL FORECAST COOL AND DAMP CONDITIONS...LEAVING THE PRECIPITATION TYPE AS JUST SHOWERS. MOS TEMPS LOOK REASONABLE AND WILL NOT STRAY FAR...POPS LOOK BETTER TODAY AS WELL. WORK ZONES OUT SHORTLY IN THE AFOS PRODUCT SDFOZFJKL. .JKL...NONE. GREIF
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.